Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. They were okay yesterday so that’s peculiar. So you start thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin last night.

Could the aspirin be the trigger?

And that prospect gets your brain working because maybe it is the aspirin. You feel like you remember hearing that some medications can bring about tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop taking it?

Medication And Tinnitus – What’s The Link?

Tinnitus is one of those conditions that has long been reported to be connected to a number of medications. But what is the truth behind these rumors?

Tinnitus is commonly viewed as a side effect of a broad range of medicines. But the fact is that only a small number of medications result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:

  • Your blood pressure can be changed by many medications which in turn can cause tinnitus symptoms.
  • Tinnitus is a fairly common condition. Persistent tinnitus is an issue for as many as 20 million people. When that many people deal with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Starting a new medicine can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medicine causing the tinnitus. The whole experience is stressful enough to cause this sort of confusion.

What Medications Are Linked to Tinnitus

There is a scientifically established link between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in some antibiotics. These strong antibiotics are normally only used in extreme cases and are known as aminoglycosides. High doses have been found to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Medication For High Blood Pressure

Diuretics are commonly prescribed for people who have hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.

Ringing in The Ears Can be Trigger by Taking Aspirin

And, yes, the aspirin might have been what caused your tinnitus. But the thing is: It still depends on dosage. Generally speaking, tinnitus occurs at really high doses of aspirin. The doses you take for a headache or to treat heart disease aren’t normally big enough to trigger tinnitus. The good news is, in most circumstances, when you quit using the large doses of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

Tinnitus may be able to be caused by several other unusual medicines. And there are also some unusual medication mixtures and interactions that might produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best idea.

You should also get checked if you begin experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now